Washington, 2014

High Wind in Washington, January 11, 2014

January 11, 2014 · NWS PDT · 5 events in 5 counties and zones

Strong winds moved into the interior Pacific Northwest over the January 10-12th weekend. Several reports of high wind gusts and damage were recorded with these winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds moved into the interior Pacific Northwest over the January 10-12th weekend. Several reports of high wind gusts and damage were recorded with these winds. Wind gusts in MPH were reported: (76) Hanford, (71) southwest of Harrah, (70) Hanford, (68) north of West Richland, (66) Hanford, (65) south west of Harrah, (64) southeast Hanford, (64) Hanford, (62) northwest of West Richland, (62) north east of Sunnyside, (61) southwest of Harrah, (61) east of Glenwood, (61) east of Selah, (61) north of Richland, (60) west northwest of Bickleton, (60) west of Basin City, (60) north northeast of Sunnyside, (59) southeast of Eltopia, (59) south of Yakima, (58) northeast of Sunnyside, (58) east of Goldendale, (58) southeast of Dayton, (58) Hanford, (58) west of Basin City, and sustained winds of 45 mph just west of College Place. Also strong winds downed a tree into power lines causing a power outage in Trout Lake. Trees also fell across Highway 141. A semi Truck was blown over on Highway 240 and the driver was hospitalized. Trees were reported down in Dayton. A trained spotter reported small trees down an a 4.5 foot childs playhouse was carried from their backyard to their front yard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 11, 2:59 AM PST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 11, 2:59 AM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
259 AM PST SAT JAN 11 2014

.SHORT TERM...TODAY THROUGH SUNDAY MORNING...A STRONG PACIFIC SYSTEM
WILL MOVE ACROSS THE REGION THROUGH THIS EVENING. THIS SYSTEM IS
COMPLEX AND WILL PUSH TWO COLD FRONTS THROUGH THE AREA, ONE THIS
MORNING AND THE SECOND LATE THIS AFTERNOON/EARLY THIS EVENING. THE
MAIN SURFACE LOW WILL BE DEEP AND WILL TRACK ACROSS SOUTHERN BRITISH
COLUMBIA TODAY REACHING THE CANADIAN PRAIRIE PROVINCES BY THIS
EVENING. PRESSURE GRADIENTS WILL BE TIGHT ACROSS THE INTERIOR
NORTHWEST TODAY AND TONIGHT. AS A RESULT EXPECT VERY WINDY
CONDITIONS TODAY AND TONIGHT. STRONGEST WINDS LOOK TO OCCUR THIS
EVENING INTO EARLY SUNDAY MORNING DUE TO COLD AIR ADVECTION ADDING
TO THE AFFECTS OF THE TIGHT GRADIENTS. THUS WILL CONTINUE ALL
CURRENT HIGH WIND WARNINGS AND WIND ADVISORIES. SNOW LEVELS ARE
RUNNING NEAR 5500 FT MSL MOST AREAS AT THE MOMENT, THOUGH THEY MAY
CLOSER TO 4000 FT MSL ALONG THE CENTRAL WASHINGTON CASCADE CREST.
SNOW LEVELS WILL FALL TO BETWEEN 3000 AND 4500 FT MSL BEHIND THE
FIRST FRONT THIS MORNING. THE SECOND FRONT WILL KNOCK THE SNOW
LEVELS DOWN FURTHER, POSSIBLY BETWEEN 1200 AND 2500 FT MSL BY
DAYBREAK SUNDAY MORNING. AT THIS TIME THE BEST SNOW ACCUMULATIONS
ARE EXPECTED ALONG AND IMMEDIATELY EAST OF THE CASCADE CREST WHERE
MORE PERSISTENT PRECIP WILL SLOP OVER FROM WESTERN WASHINGTON AND
OREGON. THUS WILL CONTINUE THE CURRENT WINTER STORM WARNINGS FOR THE
WASHINGTON AND OREGON CASCADE EAST SLOPES. AT THIS TIME DO NOT
EXPECT SNOW ACCUMULATIONS TO EXCEED 8 INCHES IN THE BLUE MOUNTAINS,
BUT WILL HAVE TO LOOK AT LATEST DATA FOR THE POTENTIAL OF ADVISORY
LEVEL SNOWS TONIGHT INTO SUNDAY. 90

SUNDAY AFTERNOON THROUGH MONDAY NIGHT...A RIDGE WILL BUILD OFFSHORE
AND MOVE SLOWLY EAST, REACHING THE COAST TUESDAY MORNING. NORTHWEST
FLOW OVER EASTERN WASHINGTON AND OREGON WILL BE OVER THE AREA SUNDAY
THROUGH MONDAY NIGHT. SUBSIDENCE FROM THE BUILDING RIDGE WILL BRING
A DRYING TREND, BUT RESIDUAL MOISTURE AND UPSLOPE FLOW OVER THE
CASCADES AND BLUES WILL KEEP SHOWERS IN THESE AREAS SUNDAY AFTERNOON
AND NIGHT. WINDS ALOFT COMBINED WITH SURFACE GRADIENTS WILL MAINTAIN
BREEZY TO WINDY CONDITIONS SUNDAY AND MONDAY. SKIES WILL BECOME
PARTLY CLOUDY MONDAY AS THE RIDGE CONTINUES TO BUILD IN.
TEMPERATURES WILL BE WELL ABOVE NORMAL. 76

.LONG TERM...TUESDAY THROUGH SATURDAY...A MID/UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL BE OVER THE PACIFIC NORTHWEST FOR DRY CONDITIONS
THROUGH FRIDAY AFTERNOON. SINKING AIR ALOFT ASSOCIATED WITH THE HIGH
PRESSURE RIDGE WILL PRODUCE A STRONG SURFACE BASED TEMPERATURE
INVERSION. THE INVERSION MAY PERSIST ACROSS THE LOWER COLUMBIA BASIN
DURING DAYLIGHT HOURS THUS ALLOWING PATCHY FOG TO CONTINUE ALONG THE
COLUMBIA RIVER INTO AFTERNOON EACH DAY. TEMPERATURES WILL REMAIN
NEAR SEASONAL NORMALS IN THE LOWER COLUMBIA BASIN AND ADJACENT
VALLEYS TUESDAY THROUGH FRIDAY, BUT TEMPERATURES WILL INCREASE TO
ABOVE NORMAL DURING THE DAY IN THE REST OF THE AREA. THE RIDGE AXIS
MOVES EAST INTO IDAHO ON  FRIDAY THUS ALLOWING FLOW ALOFT TO BACK TO
THE SOUTHWEST IN RESPONSE TO A PACIFIC TROUGH, WHICH BEGINS
SPREADING RAIN TI THE EAST SLOPES OF THE CENTRAL AND SOUTHERN
WASHINGTON CASCADES FRIDAY NIGHT. ON SATURDAY THE TROUGH PUSHES A
COLD FRONT THROUGH THE FORECAST AREA FOR A CHANCE OF RAIN AND SHOW
MAINLY IN THE BLUE MOUNTAINS WITH THE SNOW LEVEL AROUND 4000-4500
FT ON SATURDAY.  POLAN

&&

.AVIATION...12Z TAFS...VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24
HOURS AT TAF SITES. CLOUD BASES AROUND 7-9K FT AGL WILL LOWER TO
AROUND 4-5K FT AGL SOON AFTER DAYBREAK TODAY AS SHOWERS BEGIN BY
AROUND 16Z AT KPDT, KALW AND KPSC. CONDITIONS MAY BRIEFLY LOWER TO
MVFR AROUND PASSAGE OF A COLD FRONT THIS MORNING IN MODERATE RAIN
SHOWERS. WINDS WILL INCREASE SIGNIFICANTLY TODAY IN RESPONSE TO A
LOW LEVEL JET STREAK AND INCREASING PRESSURE GRADIENTS ASSOCIATED
WITH THE COLD FRONT. SUSTAINED WINDS WILL INCREASE TO 25 KTS TO 35
KTS WITH GUSTS TO AROUND 50 KTS POSSIBLE AT ALL TAF SITES.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  36  54  40 /  80  30  20  10
ALW  58  41  52  39 /  80  30  20  10
PSC  59  40  54  39 /  50  20  20   0
YKM  56  34  49  33 /  50  20  20  10
HRI  59  39  55  36 /  60  20  20   0
ELN  49  32  47  36 /  70  30  20  10
RDM  51  30  48  29 /  70  40  20  10
LGD  45  35  41  36 /  90  40  50  20
GCD  48  30  45  29 /  80  40  30  10
DLS  51  38  49  38 /  70  30  40  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING ORZ050.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING ORZ511.

     HIGH WIND WARNING UNTIL 4 AM PST SUNDAY ORZ044-507-508-510.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING ORZ049-505.

     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO NOON PST SUNDAY
     ORZ509.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING ORZ509.

     WIND ADVISORY UNTIL 4 AM PST SUNDAY ORZ041.

WA...HIGH WIND WARNING UNTIL 4 AM PST SUNDAY WAZ028-029-521.

     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO NOON PST SUNDAY
     WAZ520.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING WAZ520.

     WIND ADVISORY UNTIL 4 AM PST SUNDAY WAZ024.

     WIND ADVISORY UNTIL 4 AM PST SUNDAY WAZ026.

     HIGH WIND WARNING UNTIL 4 AM PST SUNDAY WAZ027.

&&

THREAT INDEX
TODAY : RED
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/76/99/99/
Hazardous weather outlook, Jan 11, 5:25 AM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
525 AM PST SAT JAN 11 2014

ORZ041-044-049-050-502-503-505>508-510-511-WAZ024-026>030-521-
121430-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
525 AM PST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL CONTINUE TO INCREASE EARLY THIS MORNING WITH
CONDITIONS BECOMING VERY WINDY. THESE WINDS WILL PERSIST THROUGH
TONIGHT. HIGH WIND WARNINGS AND WIND ADVISORIES REMAIN IN EFFECT.
PLEASE REFER TO NWS PRODUCT PDXNPWPDT FOR MORE DETAILS. PERIODS
OF RAIN AND MOUNTAIN SNOW WILL OCCUR THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF RAIN AND MOUNTAIN SNOW SHOWERS WILL BE POSSIBLE
SUNDAY. WINDS WILL REMAIN BREEZY SUNDAY THROUGH MONDAY. DRY
CONDITIONS WITH LIGHT WINDS ARE EXPECTED TUESDAY THROUGH FRIDAY.

ORZ509-WAZ520-121430-
EAST SLOPES OF THE OREGON CASCADES-
EAST SLOPES OF THE WASHINGTON CASCADES-
525 AM PST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON
AND CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW LEVELS WILL FALL TODAY THROUGH TONIGHT AFTER THE PASSAGE OF
A COUPLE OF COLD FRONTS. PERSISTENT ONSHORE FLOW WILL CAUSE
PERIODS OF SNOW SHOWERS ALONG THE EAST SLOPES OF THE CASCADES FROM
MID AFTERNOON THROUGH TONIGHT. VERY WINDY CONDITIONS WILL CAUSE
SOME DRIFTING AND BLOWING OF THE SNOW. WINTER STORM WARNINGS AND
HIGH WIND WARNINGS REMAIN IN EFFECT. PLEASE REFER TO NWS PRODUCTS
PDXWSWPDT AND PDXNPWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WARNINGS WILL CONTINUE INTO SUNDAY MORNING. A FEW
SNOW SHOWERS WILL LINGER INTO MONDAY...ESPECIALLY IN WASHINGTON.
DRY CONDITIONS WITH LIGHT WINDS WILL ARE EXPECTED TUESDAY THROUGH
FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, East Slopes of the Washington Cascades

When
January 11, 5:50 AM PST
Where
East Slopes of the Washington Cascades forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

Strong winds downed a tree into power lines causing a power outage in Trout Lake. Trees also fell across highway 141.

High Wind, Yakima Valley

When
January 11, 5:53 AM PST
Where
Yakima Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

High Wind, Lower Columbia Basin

When
January 11, 7:00 AM PST
Where
Lower Columbia Basin forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

High Wind, Simcoe Highlands

When
January 11, 7:56 AM PST
Where
Simcoe Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.166, -120.764 (the zone’s center; the record gives no point)

High Wind, Blue Mountain Foothills

When
January 11, 8:23 AM PST
Where
Blue Mountain Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483168, 483172, 483171, 483169, 483170.